Analysis Mathematica

, Volume 43, Issue 2, pp 133–191 | Cite as

Optimal sampling recovery of mixed order Sobolev embeddings via discrete Littlewood–Paley type characterizations

  • G. Byrenheid
  • T. Ullrich


In this paper we consider the L q -approximation of multivariate periodic functions f with L q -bounded mixed derivative (difference). The (possibly non-linear) reconstruction algorithm is supposed to recover the function from function values, sampled on a discrete set of n sampling nodes. The general performance is measured in terms of (non-)linear sampling widths ϱ n . We conduct a systematic analysis of Smolyak type interpolation algorithms in the framework of Besov–Lizorkin–Triebel spaces of dominating mixed smoothness based on specifically tailored discrete Littlewood–Paley type characterizations. As a consequence, we provide sharp upper bounds for the asymptotic order of the (non-)linear sampling widths in various situations and close some gaps in the existing literature. For example, in case 2 ≤ p < q < ∞ and r > 1/p the linear sampling widths ϱ n lin (S p r W(T d ), L q (T d )) and ϱ n lin (S p,∞ r B(T d ), L q (T d )) show the asymptotic behavior of the corresponding Gelfand n-widths, whereas in case 1 < p < q ≤ 2 and r > 1/p the linear sampling widths match the corresponding linear widths. In the mentioned cases linear Smolyak interpolation based on univariate classical trigonometric interpolation turns out to be optimal.

Key words and phrases

sampling recovery sparse grid sampling representation Besov–Triebel–Lizorkin space of mixed smoothness Smolyak algorithm Gelfand n-width linear width 

Mathematics Subject Classification

42A10 42A15 41A46 41A58 41A63 41A17 41A25 42B25 42B35 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    M. Aigner and G. M. Ziegler, Proofs from The Book, second edition, Springer-Verlag (Berlin, 2001).CrossRefzbMATHGoogle Scholar
  2. [2]
    G. Byrenheid, D. D˜ung, W. Sickel and T. Ullrich, Sampling on energy-norm based sparse grids for the optimal recovery of Sobolev type functions in H γ, J. Approx. Theory, 207 (2016), 207–231.MathSciNetCrossRefzbMATHGoogle Scholar
  3. [3]
    G. Byrenheid and T. Ullrich, Sparse approximation with respect to the Faber-Schauder system in spaces with mixed smoothness, preprint (2017).Google Scholar
  4. [4]
    M. Christ and A. Seeger, Necessary conditions for vector-valued operator inequalities in harmonic analysis, Proc. London Math. Soc. (3), 93 (2006), 447–473.MathSciNetCrossRefzbMATHGoogle Scholar
  5. [5]
    S. Dirksen and T. Ullrich, Gelfand numbers related to structured sparsity and Besov space embeddings with small mixed smoothness, preprint, arXiv:1702.06781, 2017, 29 pp.Google Scholar
  6. [6]
    D. D˜ung, On optimal recovery of multivariate periodic functions, in: Harmonic analysis (Sendai, 1990), ICM-90 Satell. Conf. Proc., Springer (Tokyo, 1991), pp. 96–105.Google Scholar
  7. [7]
    D. D˜ung, Optimal recovery of functions of a certain mixed smoothness, Tạp chí Toán Học J. Math., 20 (1992), 18–32.MathSciNetGoogle Scholar
  8. [8]
    D. D˜ung, Non-linear approximations using sets of finite cardinality or finite pseudodimension, J. Complexity, 17 (2001), 467–492; 3rd Conference of the Foundations of Computational Mathematics (Oxford, 1999).MathSciNetCrossRefGoogle Scholar
  9. [9]
    D. D˜ung, B-spline quasi-interpolation sampling representation and sampling recovery in Sobolev spaces of mixed smoothness, arXiv:1603.01937, 2016, 26 pp.Google Scholar
  10. [10]
    D. D˜ung, B-spline quasi-interpolant representations and sampling recovery of functions with mixed smoothness, J. Complexity, 27 (2011), 541–567.MathSciNetCrossRefGoogle Scholar
  11. [11]
    D. D˜ung, Sampling and cubature on sparse grids based on a B-spline quasiinterpolation, Found. Comput. Math., 16 (2016), 1193–1240.MathSciNetCrossRefGoogle Scholar
  12. [12]
    D. D˜ung, V. Temlyakov and T. Ullrich, Hyperbolic Cross Approximation, Advanced Courses in Mathematics, CRM Barcelona, Birkhäuser, Springer (to appear); arXiv:1601.03978v2.Google Scholar
  13. [13]
    D. E. Edmunds and H. Triebel, Entropy numbers and approximation numbers in function spaces, Proc. London Math. Soc. (3), 58 (1989), 137–152.MathSciNetCrossRefzbMATHGoogle Scholar
  14. [14]
    D. E. Edmunds and H. Triebel, Entropy numbers and approximation numbers in function spaces. II, Proc. London Math. Soc. (3), 64 (1992), 153–169.MathSciNetCrossRefzbMATHGoogle Scholar
  15. [15]
    È. M. Galeev, On linear widths of classes of periodic functions of several variables, Vestnik MGU, Ser. 1 Mat.-Mekh., 4 (1987), 13–16.Google Scholar
  16. [16]
    È. M. Galeev, Linear widths of Hölder-Nikolskij classes of periodic functions of several variables, Mat. Zametki, 59 (1996), 189–199.MathSciNetCrossRefGoogle Scholar
  17. [17]
    M. Hansen and J. Vybíral, The Jawerth–Franke embedding of spaces with dominating mixed smoothness, Georgian Math. J., 16 (2009), 667–682.MathSciNetzbMATHGoogle Scholar
  18. [18]
    S. Heinrich, Randomized approximation of Sobolev embeddings. II, J. Complexity, 25 (2009), 455–472.MathSciNetCrossRefzbMATHGoogle Scholar
  19. [19]
    H. Kempka, Atomic, molecular and wavelet decomposition of generalized 2-microlocal Besov spaces, J. Funct. Spaces Appl., 8 (2010), 129–165.MathSciNetCrossRefzbMATHGoogle Scholar
  20. [20]
    G. Kyriazis, Decomposition systems for function spaces, Studia Math., 157 (2003), 133–169.MathSciNetCrossRefzbMATHGoogle Scholar
  21. [21]
    P. I. Lizorkin, Multipliers of Fourier integrals in the spaces L p,θ, Trudy Mat. Inst. Steklov, 89 (1967), 231–248.MathSciNetGoogle Scholar
  22. [22]
    Y. V. Malykhin and K. S. Ryutin, The product of octahedra is badly approximated in the 2,1-metric, Math. Notes, 101 (2017), 94–99.MathSciNetCrossRefzbMATHGoogle Scholar
  23. [23]
    V. K. Nguyen, Gelfand numbers of embeddings of mixed Besov spaces, J. Complexity, 41 (2017), 35–57.MathSciNetCrossRefzbMATHGoogle Scholar
  24. [24]
    V. K. Nguyen, M. Ullrich and T. Ullrich, Change of variable in spaces of mixed smoothness and numerical integration of multivariate functions on the unit cube, Constr. Approx., 46 (2017), 69–108.MathSciNetCrossRefGoogle Scholar
  25. [25]
    E. Novak and H. Triebel, Function spaces in Lipschitz domains and optimal rates of convergence for sampling, Constr. Approx., 23 (2005), 325–350.MathSciNetCrossRefzbMATHGoogle Scholar
  26. [26]
    E. Novak and H. Woźniakowski, Tractability of Multivariate Problems. Vol. 1: Linear Information, EMS Tracts in Mathematics, vol. 6, European Mathematical Society (EMS) (Zürich, 2008).CrossRefzbMATHGoogle Scholar
  27. [27]
    E. Novak and H. Woźniakowski, Tractability of Multivariate Problems. Vol. 2: Standard Information for Functionals, EMS Tracts in Mathematics, vol. 12, European Mathematical Society (EMS) (Zürich, 2010).CrossRefzbMATHGoogle Scholar
  28. [28]
    A. Pinkus, N-widths in Approximation Theory, Ergebnisse der Mathematik und ihrer Grenzgebiete (3), vol. 7, Springer-Verlag (Berlin, 1985).Google Scholar
  29. [29]
    A. S. Romanyuk, Linear widths of Besov classes of periodic functions of several variables. II, Ukraïn. Mat. Zh., 53 (2001), 820–829.MathSciNetzbMATHGoogle Scholar
  30. [30]
    A. S. Romanyuk, Best approximations and widths of classes of periodic functions of several variables, Sb. Math., 199 (2008), 253–275.MathSciNetCrossRefzbMATHGoogle Scholar
  31. [31]
    H.-J. Schmeisser and W. Sickel, Sampling theory and function spaces, in: Applied Mathematics Reviews, Vol. 1, World Sci. Publ. (River Edge, NJ, 2000), pp. 205–284.CrossRefGoogle Scholar
  32. [32]
    H.-J. Schmeisser and H. Triebel, Topics in Fourier Analysis and Function Spaces, Mathematik und ihre Anwendungen in Physik und Technik [Mathematics and its Applications in Physics and Technology], vol. 42, Akademische Verlagsgesellschaft Geest & Portig K.-G. (Leipzig, 1987).Google Scholar
  33. [33]
    A. Seeger and T. Ullrich, Haar projection numbers and failure of unconditional convergence in Sobolev spaces, Math. Z., 285 (2017), 91–119.MathSciNetCrossRefzbMATHGoogle Scholar
  34. [34]
    A. Seeger and T. Ullrich, Lower bounds for Haar projections: deterministic examples, Constr. Approx., DOI 10.1007/s00365-016-9353-3 (to appear).Google Scholar
  35. [35]
    W. Sickel, Approximation from sparse grids and function spaces of dominating mixed smoothness, in: Approximation and probability, Banach Center Publ., vol. 72, Polish Acad. Sci. (Warsaw, 2006), pp. 271–283.CrossRefGoogle Scholar
  36. [36]
    W. Sickel and T. Ullrich, The Smolyak algorithm, sampling on sparse grids and function spaces of dominating mixed smoothness, East J. Approx., 13 (2007), 387–425.MathSciNetGoogle Scholar
  37. [37]
    W. Sickel and T. Ullrich, Spline interpolation on sparse grids, Appl. Anal., 90 (2011), 337–383.MathSciNetCrossRefzbMATHGoogle Scholar
  38. [38]
    S. Smolyak, Quadrature and interpolation formulas for tensor products of certain classes of functions, Soviet Math. Dokl., 4 (1963), 240–243.zbMATHGoogle Scholar
  39. [39]
    E. M. Stein and G. Weiss, Introduction to Fourier Analysis on Euclidean Spaces, Princeton Mathematical Series, Princeton University Press (Princeton, NJ, 1971).Google Scholar
  40. [40]
    V. Temlyakov, Approximation of functions with bounded mixed derivative, Proc. Steklov Inst. Math., 1(178) (1989), 121 pp.; a translation of Trudy Mat. Inst. Steklov 178 (1986), translated by H. H. McFaden.MathSciNetzbMATHGoogle Scholar
  41. [41]
    V. Temlyakov, On approximate recovery of functions with bounded mixed derivative, J. Complexity, 9 (1993), 41–59.MathSciNetCrossRefzbMATHGoogle Scholar
  42. [42]
    V. N. Temlyakov, Approximation of Periodic Functions, Computational Mathematics and Analysis Series, Nova Science Publishers, Inc. (Commack, NY, 1993).Google Scholar
  43. [43]
    H. Triebel, Theory of Function Spaces, Monographs in Mathematics, vol. 78, Birkhäuser Verlag (Basel, 1983).Google Scholar
  44. [44]
    H. Triebel, Faber Systems and their Use in Sampling, Discrepancy, Numerical Integration, EMS Series of Lectures in Mathematics, European Mathematical Society (EMS) (Zürich, 2012).Google Scholar
  45. [45]
    T. Ullrich, Function spaces with dominating mixed smoothness, characterization by differences, Technical report, Jenaer Schriften zur Math. und Inform., Math/Inf/05/06, 2006.Google Scholar
  46. [46]
    T. Ullrich, Smolyak’s algorithm, sampling on sparse grids and Sobolev spaces of dominating mixed smoothness, East J. Approx., 14 (2008), 1–38.MathSciNetzbMATHGoogle Scholar
  47. [47]
    J. Vybiral, Function spaces with dominating mixed smoothness, Dissertationes Math. (Rozprawy Mat.), 436 (2006), 73 pp.MathSciNetzbMATHGoogle Scholar

Copyright information

© Akadémiai Kiadó, Budapest, Hungary 2017

Authors and Affiliations

  1. 1.Institute for Numerical SimulationHausdorff Center for MathematicsBonnGermany

Personalised recommendations